Signs of Overdose and What to Do

Signs of Overdose and What to Do | Recovery By The Sea

You may have suffered from an overdose or know of someone who has. You may not think that occasional drug use will lead to an overdose, but it can happen to anyone who is abusing drugs or alcohol. Being able to identify the signs of overdose can help save a person’s life.

Overdoses can occur with all types of drugs, including heroin, cocaine, and alcohol. Many overdoses are related to the use of multiple substances that depress the central nervous system (CNS) or have dangerous interactions and compounded effects.

In most cases, overdoses are not intentional, meaning that the person who ingested the substance didn’t intend for effects to be potentially life-threatening. Intentional overdoses are usually the result of someone attempting to commit suicide.

Others who use excessive amounts of substances are addicts who feel apathetic about the outcome. In any case, the losses that family and friends experience when a loved one overdoses are limitless and traumatic.

Common Overdose Symptoms

The exact signs of an overdose will vary between different people and the various substances used. However, common signs that a person is experiencing a drug overdose include the following:

  • Accelerated heartbeat
  • Increased body temperature
  • Chest pain
  • Dilated pupils
  • Slowed or stopped breathing
  • Gurgling sounds
  • Bluish fingers or lips
  • Nausea and vomiting
  • Confusion
  • Violent behavior
  • Aggression
  • Dizziness
  • Seizures
  • Unconsciousness
  • Coma

A person who is overdosing will probably not experience every single one of these signs. However, the presence of even a few of these symptoms may indicate a person is suffering from an overdose.

What to Do If Someone Is Overdosing

If you are present when someone is overdosing, it is vital to remain calm. Panicking will not help the situation. You can assist someone who is experiencing overdose symptoms by doing the following:

  • Calling 911 immediately
  • Ask the person questions and try to keep them awake
  • If they are lying down, turn them on their side
  • Administer first aid and/or CPR as directed by 911 until medical help arrives
  • If they are overdosing on heroin or another opioid, administer Narcan (naloxone) if it’s available

While waiting for emergency personnel to arrive, gather as much information as you can about the overdose. This information includes the dosage amount, time of the last dose, and type of drug the person used. Doing so will help first responders treat him or her appropriately.

If prescription drugs or other labeled substances have been used, take the container with you to the ER or give it to first responders, even if the bottle is empty. If he or she is conscious, assure the person that help is on the way.

Heroin and Opioid Overdose Symptoms

Signs of Overdose and What to Do | Recovery By The Sea

Heroin and illicit fentanyl are extremely dangerous opioids that place a person at a high risk of an overdose every time they are used. The excessive use of prescription painkillers such as oxycodone can also result in an overdose.

Signs of opioid overdose include the following:

  • Perilously shallow breathing
  • Nodding off and sleeping
  • Blueish lips or fingertips
  • Weak or undetectable pulse
  • Pinpoint pupils
  • Confusion
  • Lethargy
  • Choking sounds or coughing
  • Unresponsiveness

Heroin overdose symptoms can be terrifying and are unquestionably life-threatening. If the overdose progresses without treatment, the person can fall asleep and never wake up, or choke on their own vomit. If a person is overdosing on opioids such as heroin, seek help immediately by calling 911 and administer Narcan (naloxone) if available.

Alcohol Poisoning Symptoms

Alcohol, although legal, is a very dangerous depressant that comes with life-threatening symptoms. An alcohol overdose, also known as alcohol poisoning, can be incredibly hazardous for the person who is experiencing it.

Signs of alcohol overdose include the following:

  • Increased aggression
  • Motor skill dysfunction
  • Severe speech impairment
  • Blackouts/memory loss
  • Vomiting
  • Seizures
  • Slow heart rate
  • Slow or irregular breathing
  • Dulled responses to pain
  • Impaired gag reflex
  • Inability to remain conscious
  • Unresponsiveness
  • Low body temperature
  • Bluish skin
  • Pale or clammy skin

Many signs of alcohol poisoning, such as confusion or motor skill impairment, may begin gradually. But as the overdose progresses and the person’s system continues to process the existing alcohol, symptoms can get worse. If a person continues to drink after they begin to overdose on alcohol, the situation can become dire rapidly.

For the record, it is actually quite difficult to fatally overdose on alcohol. Around 2,200 people do so each year, but that’s a fraction compared to the tens of thousands who overdose on opioids annually.

Despite this fact, you should never assume that someone in this state will just sleep it off. If you have any question as to their safety and health, you should call 911 or visit the nearest emergency department.

Signs of Cocaine Overdose

Cocaine is a stimulant that comes with its own set of dangerous overdose symptoms. Regardless of the method of administration, cocaine and crack overdose symptoms may include the following:

  • Chest pain
  • Difficulty breathing
  • Elevated body temperature
  • Rapid heart rate
  • Abnormal heart rate
  • Sweating
  • Tremors
  • Nausea and vomiting
  • Kidney damage
  • Seizures
  • Anxiety
  • Panic attacks
  • Hallucinations
  • Confusion
  • Delirium

When these symptoms are present in a person, as with all drug overdoses, it’s vital to seek medical help. A cocaine overdose can be reversed by medical providers who will administer the necessary medications to address life-threatening symptoms.

When to Call 911

Signs of Overdose and What to Do | Recovery By The Sea

When you or another person is exhibiting the signs of overdose, you may be concerned that you’ll get into trouble as a result of doing so. Although it’s illegal to use and possess many drugs, paramedics and law enforcement are or should be more concerned with saving the life of the person overdosing. This means that calling 911 when an overdose occurs may provide you with relief from prosecution for drug use or possession—this is especially true in states with Good Samaritan laws.

How to Intervene

Understanding what to do if a person is overdosing can help save a life. More Americans are dying from drug overdoss more often than car accidents, making overdose one of the most avoidable causes of death in the U.S.

During an overdose, bystanders can intervene by seeking emergency medical attention. If a person is overdosing on opioids, administering naloxone can save their life. Also, make sure the person who is overdosing stops using drugs or alcohol immediately.

When an overdose is occurring, you should always call 911 promptly, especially if the person is experiencing extremely slow or shallow breathing or an obstructed airway. If they are turning a bluish color, making choking or gurgling noises, or if they are completely unresponsive, call 911 immediately. If you are driving the person in a car, however, it may be faster to take them to the nearest emergency room.

Getting Treatment for Addiction

If you or someone you know has overdosed, this is a definite sign that abuse or addiction has become an enormous problem. The only way to avoid another overdose in the future is to get clean and prevent a relapse from occurring.

Research has shown that long-term comprehensive professional treatment increases the likelihood that a person will recover and remain free from the abuse of substances. Recovery By The Sea offers evidence-based programs and services, such as psychotherapy, that are intended to achieve this goal.

Contact us today if you are ready to break free from the cycle of drug abuse, addiction, and overdose. We are here to help those who need it most recover and foster healthier, more fulfilling lives!

⟹ READ THIS NEXT: Can You Overdose on Ambien?

Contact us for help today

Ready to start? We’re here for you.

877-207-5033

Send us a message

We Accept Most Insurance Plans!